MAUDE Adverse Event Report: SYNTHES BRANDYWINE TI SNAP-ON OPEN PARALLEL CONNECTOR 5.5MM/6.0MM; ORTHOSIS, PEDICL SPINAL FIXATION

SYNTHES BRANDYWINE TI SNAP-ON OPEN PARALLEL CONNECTOR 5.5MM/6.0MM; ORTHOSIS, PEDICL SPINAL FIXATION
Catalog Number 04.633.401
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age reported as around (b)(6) years old.Patient identifier and weight are not available for reporting.Date of rod connector loosening is unknown.Additional product device codes: nkb, mnh, kwq, kwp.(therapy date): implanted in (b)(6) 2016, exact date is unknown.(b)(4).A device history record (dhr) review was performed on part #: 04.633.401 / lot #: 6932046: manufacturing site: (b)(4), manufacturing date: 07-aug-2012: no non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint a product development investigation was performed on the returned subject device.One ti snap-on open parallel connector 5.5mm/6.0mm (part# 04.633.401 lot# 6932046) was received at customer quality (cq) for evaluation with complaint category implant failure postoperatively: loosening.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.The complaint condition could not be confirmed as the loose condition could not be replicated.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.There was no mention in the complaint condition of the returned connector not properly connecting during the initial procedure.Although a definitive root cause could not be determined, if the initial spine construct was not assembled appropriately in order to sustain the expected forces experienced under normal circumstances and/or if the patient was not compliant post-surgery, it could have contributed to the complaint condition.Additionally, the technique guide notes that care should be taken not to tighten the connector on a portion of the rod that has been contoured or deformed by a rod cutter.It is not likely that the design of the instrument contributed to this complaint.The ti snap-on open parallel connector 5.5mm/6.0mm is a component of the matrix spine degenerative utilized to connect 5.5mm and 6.0mm rods.The connector is snapped onto each rod and the set screws can be tightened with a t15 driver and 3nm torque wrench to form a secure construct.On the underside of the body, the finish appears slightly worn around the edges.The overall condition of the returned device is used, with signs of wear around on the screw recess and on the body of the implant, most likely from the insertion/extraction processes.Replication of the complaint condition is not applicable as not all devices involved in the complaint were returned.Relevant drawings for the device were reviewed and no drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.No new, unique or different patient harms were identified as a result of this evaluation.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure in (b)(6) 2016 at multiple levels of the thoracic and lumbar spine and was implanted with unknown synthes devices.During a routine follow-up visit 6 months later, it was identified via x-ray that the rod to rod connector had come loose at the l2-l3 level.On (b)(6) 2017 the patient was returned to the operating room where the rod to rod connector was explanted, and a new rod to rod connector was implanted in its place.There was no delay in surgery reported and the procedure was successfully completed.The patient status is reported as stable.Concomitant devices reported: unknown synthes 6.0mm / 5.5mm rods (part #: unknown, lot #unknown, qty.2), unknown synthes screws (part #: unknown, lot #: unknown, qty.Unknown), unknown synthes locking caps (part #: unknown, lot #: unknown, qty.Unknown).This report is for one (1) rod connector.This is report 1 of 1 for complaint (b)(4).

Brand Name
TI SNAP-ON OPEN PARALLEL CONNECTOR 5.5MM/6.0MM
Common Device Name
ORTHOSIS, PEDICL SPINAL FIXATION
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6590351
Report Number2530088-2017-10125
Device Sequence Number1148351
Product Code KWP
UDI-Device Identifier10705034746753
UDI-Public(01)10705034746753(10)6932046
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K111358
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.633.401
Device Lot Number6932046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2017
Initial Report FDA Received Date05/25/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LOCKING CAPS (PART UNKNOWN, LOT UNKNOWN, QTY UNK); RODS (PART #: UNKNOWN, LOT #UNKNOWN, QTY. 2); SCREWS (PART # UNKNOWN, LOT # UNKNOWN, QTY. UNK)
Outcome Attributed to Adverse Event Required Intervention;